« Back to Pet Talk
Human Medicines Can Be Poison to Pets
Last week, Dr. Dorothy Black, clinical assistant professor at
the Texas A&M University College of Veterinary Medicine &
Biomedical Sciences (CVM), shared suggestions for keeping cats and
dogs safe from potentially toxic human foods. This week she
discusses some common over-the-counter and prescription medications
that are toxic to pets.
"Many homes have these medications, and it can be surprisingly
easy for pets to get a hold of them," Black said. "Whether pets
open bottles, chew on tubes, lick topical medication, or just pick
up dropped pills off the floor, these medications pose particularly
Even the most common over-the-counter medications can be
dangerous. Non-steroidal anti-inflammatories, NSAIDs, such as
naproxen, ibuprofen, acetaminophen, and aspirin can be highly toxic
to dogs and cats. These human medications can have profound effects
on the gastrointestinal tract, kidneys, liver, and hemoglobin in
red blood cells. Unfortunately, there is no specific antidote and
an overdose often requires hospitalization and supportive care.
Most cases of NSAID toxicity have a prognosis of "good" to
"guarded" depending on clinical signs.
"It is best not to give any NSAIDs to pets, unless under the
direct supervision of your veterinarian," Black said. "And keep
medications out of the reach of pets. Pets are naturally drawn to
objects that we touch often and pill bottles are regularly handled,
so they carry our scent."
"We typically use terms of 'excellent, good, fair, guarded, and
grave' to give odds of survival in these types of cases.
Excellent indicates we have little doubt that, with
appropriate care (typically very minimal care), their pet will
return to normal function," Black said. "Guarded prognoses usually
have a fifty-fifty chance for survival with aggressive treatment,
and the pet may not recover to one hundred percent of what they
were before poisoning. Without treatment the pet is likely to
Vitamin D analogs, which are used topically to treat psoriasis,
also top Black's list of toxic medicines. If pets lick the product
off the skin, kidney failure could occur. Signs of poisoning are
vomiting, diarrhea, and increased urination and drinking. As with
NSAIDs, there is no antidote. If the pet is decontaminated before
clinical signs emerge, the prognosis is good. However, if clinical
signs occur, the prognosis is guarded.
"The topical medications are particularly alarming because if
your pet licks the application site on your body, they can
unintentionally ingest the medication," Black said. "Many people
don't realize the danger that poses to pets."
Medications containing progesterone, such as birth control pills
and some topical cancer medications, are also dangerous. If
ingested in large quantities, these medications can lead to bone
marrow toxicity and seizures. Since there is no antidote for
progesterone poisoning, supportive care is the only treatment
option if clinical signs are presented, and at that point the
prognosis is guarded.
Amphetamines, which are commonly used to treat Attention Deficit
Disorder (ADD) can also have alarming effects on pets. If ingested
by cats or dogs, amphetamines can cause hyperactivity, aggressive
behavior, vocalization, elevated body temperature, heart
arrhythmias, tremors, and seizures. Although supportive care is
usually successful, high-dose intoxications carry a guarded
"It should be noted that supportive care can lead to successful
recovery, but it is rather expensive and can force some pet owners
to make tough decisions," Black said. "This is one of those times
that an ounce of prevention is worth a pound of cure. It's best to
protect your pets from the outset. Keep medications contained and
beware of topical applications."
ABOUT PET TALK
Pet Talk is a service of the College of Veterinary Medicine
& Biomedical Sciences, Texas A&M University. Stories can be
viewed on the Web at vetmed.tamu.edu/news/pet-talk.
Suggestions for future topics may be directed to firstname.lastname@example.org.
↑ Back to Top
« Back to Pet Talk